MAUDE Adverse Event Report: W.O.M. WORLD OF MEDICINE GMBH GAMMA FINDER III; NUCLEAR UPTAKE PROBE

W.O.M. WORLD OF MEDICINE GMBH GAMMA FINDER III; NUCLEAR UPTAKE PROBE
Catalog Number GMFDR003
Medical Device Problem Codes Device Reprocessing Problem (1091); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
At the time of the reporting decision the device has not yet been returned for evaluation.The most likely cause is that the gamma finder iii was prescribed for use with a low level of disinfection in the ifu.We have determined that the gamma finder iii should be classified as a critical device and reprocessed under the guidelines "reprocessing medical devices in health care settings: validation methods and labeling" (fda) and "guideline for disinfection and sterilization in healthcare facilities, 2008", rather than the current classification of non-critical device.Hence, a high-level disinfection is necessary and appropriate instructions are missing in the ifu.The complaint was general in nature.No patient harm or injury reported.The gamma finder iii is intended to be used with a specific sterile sleeve and if there is a defect in the sterile sleeve, we cannot rule out the possibility that a low level of disinfection during use of the gamma finder iii could cause or contribute to serious injury if it were to reoccur.
 
Event or Problem Description
1.The gamma finder iii is a critical device that comes into contact with sterile tissues/placed inside the patient during operative procedures.Critical devices require sterilization.(cdc - spaulding classification) or at a minimum, high-level disinfection and the use of a sterile sheath if the device is unable to be sterilized.2.A sterile sheath is used to cover the device during use, however: a.Fda states the use of a sterile cover does not change spaulding classification and consequently, the level of disinfection/sterilization required.B.Reports from or staff indicate that the sterile covers often fail and blood is seen inside the sterile cover when removed from the patient 3.Our organization is joint commission accredited and if a surveyor were to observe or ask about this device and our organization was following the ifu as written, this would be an immediate threat to health and safety (iths) and could affect our hospital's accreditation status and reimbursement.The gamma finder iii ifus only prescribe low-level disinfection for this device.I am requesting clear directions from the manufacturer on the proper cleaning according to the cdc/spaulding classification/fda guidance and requirements.
 
Event or Problem Description
Regarding sleeve rupture the end-user has provided the following: "a sterile sheath is used to cover the device during use, however:." "reports from or staff indicate that the sterile covers often fail and blood is seen inside the sterile cover when removed from the patient." regarding reprocessing the end-user has provided the following: "the gamma finder iii is a critical device that comes into contact with sterile tissues/placed inside the patient during op-erative procedures.Critical devices require sterilization.(cdc - spaulding classification) or at a minimum, high-level disinfection and the use of a sterile sheath if the device is unable to be sterilized." "a sterile sheath is used to cover the device during use, however:." "da states the use of a sterile cover does not change spaulding classification and consequently, the level of disinfection/sterilization required." "our organization is joint commission accredited and if a surveyor were to observe or ask about this device and our organization was following the ifu as written, this would be an immediate threat to health and safety (iths) and could affect our hospital's accreditation status and reimbursement.The gamma finder iii ifus only prescribe low-level disinfection for this device.I am requesting clear directions from the manufacturer on the proper cleaning according to the cdc/spaulding classification/fda guidance and requirements.".
 
Additional Manufacturer Narrative
The gamma finder iii is a well-established medical device in its third generation and intended to be used with a specifically designed double-walled sterile sleeve.Regarding failures of the sterile sleeve leading to "blood seen inside the sterile cover", we have already assessed and documented associated hazardous situations and their potential harm in the risk analysis of gamma finder iii.The ifu provides clear instructions on the correct use of the device and sterile sleeves as well as on how to protect both from accidental damage by sharp objects during surgery.Handling of contaminated devices is likewise clearly instructed.The legal manufacturer of the sterile sleeves, aspen surgical, was also informed about the event.Their investigation is ongoing.Even though there was no patient harm reported, we conducted an intensive search of literature and vigilance data on the quality, performance, and safety of the gamma finder iii since launch.We did not find any literature with reference to a serious adverse event due to the use of gamma finder iii.The analysis of vigilance data revealed only one further similar event, which was reported by the same organization four months ago and evaluated as unconfirmed by both aspen surgical and us.No trend has been identified.No event describing patient cross-contamination, an increased infection risk and/or an immediate threat to health and safety driven from the use of gamma finder iii was reported; no or no new emerging risks were found.No occurrences of poor performance or deviations were estimated.The sterile sleeve used in this event has not been returned for evaluation, the evaluation results are hence not yet available.The dhr review did not reveal any deviations from its specifications.As we did not get any pictures or further information the most probable root cause could not be determined.Taken together, no malfunction of the gamma finder iii can be confirmed.The underlying event description of the end user furthermore states that new reprocessing requirements apply to gamma finder iii.The device was classified as non-critical and placed on the market in 2020 following standards and regulations based on the state of the art (sota) of this time.Cleaning and reprocessing gamma finder iii with a disinfectant on alcohol-basis in combination with its use with a double-walled sterile sleeve was evaluated as an effective safety concept.This is confirmed by the evaluation of more than 20 years of market data from the two previous gamma finder generations showing the probability of sleeve rupture and pin holes to be less than 1 in 100,000.There is no evidence that such a failure was not recognized by the end user and that a contaminated device was continued to be used.Furthermore, no event describing patient cross-contamination and/or an increased infection risk has been reported for both predecessors.In addition, one of our reference physicians stated in 2021 that "the use of the sterile double-walled sleeve is safe and proven.At our facility, we have never experienced a sleeve failure when using the gamma probe [1]." meanwhile, similar devices placed on the market are classified as a critical device and sota has changed.We hence initiated a capa to identify the root cause of this issue and to assess whether and for which reprocessing methods the device is suitable in accordance with the current guidelines [2, 3].We have furthermore instructed the organization to proceed in accordance with the ifu.References: [1]: risk assessment by reference surgeon [2] reprocessing medical devices in health care settings: validation methods and labeling [3] guideline for disinfection and sterilization in healthcare facilities, 2008.

Brand Name
GAMMA FINDER III
Common Device Name
NUCLEAR UPTAKE PROBE
Manufacturer (Section D)
W.O.M. WORLD OF MEDICINE GMBH
w.o.m. world of medicine gmbh
salzufer 8
berlin, berlin 10587
GM  10587
Manufacturer (Section G)
W.O.M. WORLD OF MEDICINE GMBH
alte poststrasse 11
ludwigsstadt, 96337
GM   96337
Manufacturer Contact
sushira panchama
w.o.m. world of medicine gmbh
salzufer 8
berlin, berlin 10587
GM   10587
MDR Report Key20531867
Report Number3002914049-2024-00005
Device Sequence Number6697119
Product Code IZD
UDI-Device Identifier04056702007973
UDI-Public04056702007973
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGMFDR003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/25/2024
Supplement Report FDA Received Date12/20/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown